Tuesday, January 24, 2012

Wednesday, January 18, 2012

Why Hair Sucks - Episode 2 - Monsters

Running away from a monster with hair:



You have more success without hair:




Tuesday, January 17, 2012

Induction: Cast of Characters

As I move on to phase 2 of my treatment (or as the doctors call it "consolidation" or "intensification" or something... you know, they don't really tell me much...), let's take a look back at the chemo of phase 1 (or "induction"). For those of you who are curious about my treatment, or if you have ALL and are going to be going through induction soon, I've offered my experiences with each drug. This is purely my own experience, everyone is affected differently by the chemo drugs. Some affects were mild, some horrible, some short lived, and some drugs - ahem, prednisone - I'm still dealing with even after I've been off it for a while.

Here's the cast:

DAUNORUBICIN

This chemo is red and creepy looking. The thing that made me nervous about this one was that the abbreviation for its name was "DNR", which is the same abbreviation for "Do not resuscitate". DNR made my pee reddish-orange for a few hours to a day after receiving this. If you remember my post about chemo being hard on the heart; this is the chemo drug that set my heart on fire - and not in the romantic way. It's also responsible for my hair falling out.

VINCRISTINE

This one is clear and looks harmless, but according to my docs it's the one that causes the most unsavory side affects. This one made my teeth hurt and also made my hair fall out.


METHOTREXATE
This is the chemo they injected into my spine during the lumbar punctures. I didn't really notice any affects of it, but it looked like Mountain Dew.


PEG-asparaginase
This one was yellowish, like pee, and I only got it once. Side affects are allergic reaction and swelling, but I didn't get any of that... Until my doctor told me that this drug increases the chance of blood clots, which I got, twice, in BOTH PICC lines. So, PEG was probably the reason that both my PICC lines had to be removed. It also has a weird name that makes me giggle. 

PREDNISONE

Oh, prednisone. How I hate you. Prednisone is a pill, unlike all the other chemo drugs I got. Yes, it is very important in the process of killing cancer and blah blah blah, but I seriously hated this drug. First, it tastes like crap. I had to hide it in pudding or yogurt just to gag it down. Second, two weeks into taking it something started happening to my face. It was swelling and turning into, well, a moon. Apparently this is one of the many side affects of prednisone: moon face. The doctors don't tell you about prednisone only that it's one of the drugs you have to take. I've been off prednisone for a week and I still have moon face. From what I've heard, it'll probably wear off in a few months, so I guess I shouldn't complain. Some people have to deal with prednisone for years. But if you have to take prednisone, make sure your doctor tells you all about the side affects so you are fully prepared.

And that is the cast of characters for my induction treatment! 

Next installment: "Consolidation: Cast of Characters". 




Monday, January 16, 2012

Why Hair Sucks - Episode 1 - Gum











Hair just messes up a really awesome situation:






Disaster becomes tasty opportunity!

Sunday, January 15, 2012

Sometimes, you're a cat

Chemotherapy transforms you in many ways; mentally, physically, psychologically, grammatically (should I have used that semicolon earlier? Or should it have been just a regular old colon? Before chemo, I probably would have known)...

When you spend five weeks in a hospital, there are very few things that bring you comfort, especially when your immune system is compromised and you can hardly leave your room. The time spent in this quarantine transforms you just as much as the chemotherapy does.

The following is one of the transformations I went through:











Sometimes, you just need a good pet.

Thursday, January 12, 2012

Readjustment to home life...

So, I woke up in the middle of the night and spent a half and hour wondering who was feeding my bird during the time I spend in the hospital.

It took a good twenty minutes after that to realize, I don't have a bird.

Never did.

Being home is hard.

Wednesday, January 11, 2012

I'm Home!

I'm completely overwhelmed with adjusting to being home after over 5 weeks in the hospital so here's a comic I poached from my other blog.

HINT: I won't be doing this anytime soon.









Saturday, January 7, 2012

Lazy Hair Loss

Here's how I thought losing my hair would go (Think "The Godfather" - horse head in the bed):










Instead, my hair keeps leaving me cryptic notes on my pillow each morning:

Like a lazy roommate attempting to give thirty day's notice. Slacker.